Welcome to My Way Out ! We’re glad you found us. Please remember this forum does not replace medical advice. We urge to you seek professional help, especially if you are experiencing symptoms of alcohol withdrawal. Look here for information about what to expect based on how much you're drinking. We hope you will register as a user in our forum and take advantage of the many rich resources here. Join our community today! It's fast, simple, anonymous and absolutely free!


Go Back   My Way Out Forums > Introduction & General Discussion > Topamax, Campral, Baclofen and Other Medications
Register Blogs FAQ Members List Calendar Mark Forums Read

Reply
 
LinkBack Thread Tools Display Modes
  #1 (permalink)  
Old 03-17-2012, 01:35 AM
Member
 
Join Date: Mar 2012
Posts: 6
Gallery: 0
Default Coming off Baclofen

I have been lurking here for a long time now. I was on Baclofen for anxiety for a long time and recently came off it and thought I would share my experience in case it helps other people.

I originally went onto Baclofen because I had a severe anxiety problem which made me very nervous at work to a point I was terrified of doing my job. I went to my doctor and asked for Baclofen because I had read Olivier Ameisen's book and realized that I had similar anxieties and that I had been drinking to cope. I drank daily and even during the night. I would wake up durng the night and drank Napoleon Brandy and read French history while listening to classical music to put me to sleep. That was several years ago and it eventually led me to an episode when I found I could no longer control my mind and I slippped from one mood to another, happy one day, depressed the next, flat the next and so on, in a cycle I realized I had to stop drinking and over time cut right back and then stopped but it left me feeling permanently anxious. I think I had what one would call a nervous break down.

I started the Baclofen by taking 10 mg and it made me feel very sleepy and wonderfully relaxed. It was the best I had felt in years. I knew I could not take it if I worked because I could not concentrate but when I had a very stressful event I had to speak at I decided to take another pill. I think I had probably taken a few more before that so was not so bothered by the side effects at that level. I found it worked wonderfully and so I continued to take it.

However, things got pretty bad for me over time because of my boss bullying me for a year and more. I knew I was going to lose my job and upped my doses. I found I could cope with any level of stress but I got so high with the doses that I was putting on weight, could not get off the sofa and looked drugged so in the end I left my job and started working for myself.

As the pressure lifted I felt I needed to be a lot sharper mentally and had to come off Baclofen. It had got to the point that I was relying on it too heavily and was only "right" when I was fully drugged on it at about 80 mg a day or more and then I would have terrible anxiety as it wore off. It was very worrying because I wondered if I had done permanent damage to my brain and whether I would ever be normal again.

I was reading posts here about coming off and that I should titrate off slowly so I tried that but just ended up taking the same amount each day because I would get anxiety and have to up my dose again.

I then tried just going cold turkey and that was okay for a day and then the next day I had terrible anxiety attacks so had to dose up high again. I started to get worried.

I then read about someone who came off using Benzodiazapines for the spasms coming off and I had what I thought was a good idea. I would use Baclofen instead of Benzodiazapines.

I decided to stop taking my Baclofen and see how far I got. I started to get leg spasms pretty badly, walking funny with a stiff leg. I had to pretend I had a leg injury because it looked ridiculous. I then took 10 mg to calm that down. That happened over a few days and i was forced to dose up again because it seemed not to work. I stuck with it and stopped taking it again. This time I had severe spasms through the night. My whole body shook as I tried to get through. In the end I had to dose up but I found this time that if I got up and walked around a bit the spasms stopped. I tried again the next night and got through the spasms by walking around a bit. I took a small amount of diazapam as well, about 5 mg.

Then I decided to keep attacking the anxiety with small doses. When I would feel anxiety coming on I would sit down and take 5 mg and just ride it out. I did this over a period of a few days. It seemed to work but by the evening I had severe anxiety so I took 20 mg before bed. That gave me a really good night's sleep and I woke up refreshed and found that I had no need for Baclofen the next day. I did the same the next night and then had no Baclofen the next night. I got through the next day with no problems and that was the end of it. I have been off it now for a couple of weeks and feel completely normal again.

What I have discovered is that over the time I have been taking it, I have changed, I think. I seem to be much calmer than I was before I started taking it or even through my use of it over two years. I think it has a cumulative effect or maybe it allowed me to think about my problems, realize I could get through them and that I would be ok. Whatever it is, I have no feeling that I want to use them again, I feel I can cope without them and can get on with my life.

I also think that taking Baclofen for anxiety at too high a level can make you take wrong decisions because it allows you to cope with a lot of things which normally would make you run away but you can say that about any decision. I know I am not in a good place right now but I intend to stay calm and not medicate myself anymore.

I have taken anti depressants and diazapam in the past and nothing compares to Baclofen for its ability to see you through any level of stress. It can turn bad thoughts into good ones and gives you a positive outlook through the most difficult times and it can change you as a person and make you feel whole again.

Well, that is my story and I hope it helps someone.

Last edited by Kerry Blue; 03-17-2012 at 01:41 AM..
Reply With Quote
  #2 (permalink)  
Old 03-17-2012, 01:47 AM
Member
 
Join Date: Mar 2012
Posts: 6
Gallery: 0
Default

Sorry, I pushed the post button and posted this twice.
Reply With Quote
  #3 (permalink)  
Old 03-17-2012, 08:40 AM
Ne/Neva Eva's Avatar
Thank you Dr. Olivier Ameisen
 
Join Date: Jun 2010
Location: east coast US
Posts: 5,603
Gallery: 0
Default

Hi, Kerry. And welcome. Thanks for sharing your experience.

I'm sorry that you're not in a good place, but it sounds as though you are in a better place to handle the things that are making life difficult.

Take good care!
__________________
With profound sadness for the loss of the courageous Dr. Olivier Ameisen. A hero is gone but will not be forgotten.
Reply With Quote
  #4 (permalink)  
Old 03-17-2012, 03:47 PM
windycitylady's Avatar
Member
 
Join Date: May 2011
Posts: 559
Gallery: 0
Default

Intense story, Kerry! So are you completely done with baclofen? Would you recommend it to someone else?
Reply With Quote
  #5 (permalink)  
Old 03-17-2012, 04:49 PM
Member
 
Join Date: Mar 2012
Posts: 18
Gallery: 0
My Mood:
Default

Thanks for taking the time to share
Reply With Quote
  #6 (permalink)  
Old 03-19-2012, 06:54 PM
Member
 
Join Date: Mar 2012
Posts: 6
Gallery: 0
Default

I would recommend it over anything I have tried. It is not addictive and you can come off it very quickly if you have to or slowly. It can get you through anything and it certainly makes you not feel like drinking. I used to find I would enjoy a drink but it doesn't interest me at all and I don't get any enjoyment from any alcoholic drink at all anymore so I don't bother. It is like returning to childhood before I ever had a drink. I didn't look for it then and I don't look for it now. I can live without it. You do have to be careful because if you take too much you have to worry about ups and downs between doses. They really need to work on side effects and slow release because the half life is too short for long term anxiety use. I think it would be extremely useful for PTSD especially for ex-servicemen.
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On




All times are GMT -2. The time now is 07:11 PM.


Powered by vBulletin® Version 3.8.3
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.1.0

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33